Tennessee, 2013

High Wind in Tennessee, February 26, 2013

February 26, 2013 · NWS MRX · 15 events in 12 counties and zones

A deep area of low pressure moved into the region increasing the pressure gradient resulting in high non-thunderstorm wind over the area. The damaging wind was primarily across the higher elevations and foothills.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$92,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A deep area of low pressure moved into the region increasing the pressure gradient resulting in high non-thunderstorm wind over the area. The damaging wind was primarily across the higher elevations and foothills. Numerous trees and powerlines were downed by the wind. A few buildings were also damaged. Measured wind gusts of 71 mph was recorded at the Cove Mountain wind tower. In addition, a gust of 64 mph was measured at the wind tower at the UT Biology Field Station at Greenbrier. Finally, a wind gust of 58 mph was measured at the wind tower at the Camp Creek Elementary School in Camp Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 26, 6:28 AM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Feb 26, 6:28 AM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
628 AM EST TUE FEB 26 2013

.AVIATION...THE BAND OF RAIN WILL LIFT NORTHEAST OUT OF THE AREA
THIS MORNING/EARLY AFTERNOON...BUT SOME ISOLATED TO SCATTERED
SHOWERS MAY LINGER. LLWS EXPECTED TO LAST A FEW MORE HOURS AT TYS AND
PAST NOON AT TRI. MVFR CONDITIONS EXPECTED AT CHA BEFORE LIFTING
TO VFR THIS AFTERNOON. MVFR CONDITIONS EXPECTED AT TIMES IN RAIN
EARLY AT TYS AND TRI...AND AGAIN LATE IN THE PERIOD AS CIGS ARE
FORECAST TO LOWER.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY
     MOUNTAINS...JOHNSON...MCMINN...NW BLOUNT...NORTH SEVIER...
     NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
     NORTHWEST MONROE...SEVIER SMOKY MOUNTAINS...SOUTHEAST
     CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...SULLIVAN...
     UNICOI...WASHINGTON TN.

     WIND ADVISORY UNTIL 1 PM EST /NOON CST/ THIS AFTERNOON FOR THE
     FOLLOWING ZONES: BLEDSOE...CAMPBELL...CLAIBORNE...MARION...
     MORGAN...SCOTT TN...SEQUATCHIE.

     WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR THE FOLLOWING
     ZONES: EAST POLK...WEST POLK.

VA...HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: RUSSELL...WASHINGTON.

     WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR THE FOLLOWING
     ZONES: LEE...WISE.

&&

LW
Hazardous weather outlook, Feb 26, 3:20 AM EST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 AM EST TUE FEB 26 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-270830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
320 AM EST TUE FEB 26 2013 /220 AM CST TUE FEB 26 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A STRONG LOW PRESSURE SYSTEM WILL MOVE NORTHEAST FROM THE
MISSISSIPPI VALLEY INTO THE OHIO VALLEY TODAY. THE TIGHT PRESSURE
GRADIENT AROUND THE SYSTEM WILL PRODUCE STRONG DAMAGING HIGH WINDS
IN AND NEAR SOME OF THE MOUNTAINS AND ADJACENT FOOTHILLS...SUCH AS
CAMP CREEK AREA AND COVE MOUNTAIN...THIS MORNING INTO EARLY
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS FOR HIGH WINDS MAY BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 high wind. Local standard time, as filed.

High Wind, Southeast Monroe

When
February 26, 8:00 AM EST to 12:00 PM EST
Where
Southeast Monroe forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
35.443, -84.253 (the zone’s center; the record gives no point)

Dispatch personnel reported a couple of trees downed by high wind in the Tellico Plains area.

High Wind, Northwest Cocke

When
February 26, 10:00 AM EST to 2:00 PM EST
Where
Northwest Cocke forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.925, -83.121 (the zone’s center; the record gives no point)

Dispatch personnel reported several trees downed by high wind in the foothills area but especially in the Cosby area 5 miles southeast of Newport.

High Wind, Cocke/Smoky Mountains

When
February 26, 10:00 AM EST to 2:00 PM EST
Where
Cocke/Smoky Mountains forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.925, -83.121 (the zone’s center; the record gives no point)

Dispatch personnel reported several trees downed by high wind in the foothills area but especially in the Cosby area 5 miles southeast of Newport.

High Wind, Sevier/Smoky Mountains

When
February 26, 10:00 AM EST to 2:00 PM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

A wind gust of 64 mph was measured by the wind tower at the UT biology field station at Greenbrier 2 miles east Gatlinburg.

High Wind, Northwest Cocke

When
February 26, 10:00 AM EST to 2:00 PM EST
Where
Northwest Cocke forecast zone
Measured
58 kt (67 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
35.925, -83.121 (the zone’s center; the record gives no point)

Newspaper personnel reported high wind did property damage and power outages countywide. The damage included a metal roof to a barn that was damaged.

High Wind, Cocke/Smoky Mountains

When
February 26, 10:00 AM EST to 2:00 PM EST
Where
Cocke/Smoky Mountains forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
35.925, -83.121 (the zone’s center; the record gives no point)

Newspaper personnel reported high wind did property damage and power outages countywide. In Cosby, the damage included a sign in front of a restaurant. Another building was damaged in Reidtown.

High Wind, Southeast Greene

When
February 26, 10:30 AM EST to 2:30 PM EST
Where
Southeast Greene forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

A wind gust of 58 mph was measured by the NOAA wind tower at Camp Creek Elementary School at Camp Creek.

High Wind, Blount/Smoky Mountains

When
February 26, 11:00 AM EST to 3:00 PM EST
Where
Blount/Smoky Mountains forecast zone
Measured
53 kt (61 mph) estimated gust
Property damage
$8,000
Reported by
Park/Forest Service
Coordinates
35.687, -83.925 (the zone’s center; the record gives no point)

Park service personnel reported 2 trees downed by high wind along the Cave Cove Loop Road. An additional 2 trees were downed by high wind along Laurel Creek Road in the Great Smoky Mountains National Park.

High Wind, Sevier/Smoky Mountains

When
February 26, 11:30 AM EST to 3:30 PM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

A gust of 71 mph was measured at the wind tower at Cove Mountain 2 west of Gatlinburg in the Great Smoky Mountains National Park.

High Wind, Johnson

When
February 26, 11:30 AM EST to 3:30 PM EST
Where
Johnson forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Department of Highways
Coordinates
36.455, -81.852 (the zone’s center; the record gives no point)

Highway department personnel reported high wind downed several trees in the Neva and Trade areas.

High Wind, Washington

When
February 26, 11:30 AM EST to 3:30 PM EST
Where
Washington forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.293, -82.497 (the zone’s center; the record gives no point)

Dispatch personnel reported high wind downed a couple of trees around the foothills 2 miles north of Embreeville.

High Wind, Unicoi

When
February 26, 11:30 AM EST to 3:30 PM EST
Where
Unicoi forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
36.111, -82.432 (the zone’s center; the record gives no point)

Highway department personnel reported high wind downed several trees in the Erwin area.

High Wind, Northwest Carter

When
February 26, 11:30 AM EST to 3:30 PM EST
Where
Northwest Carter forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
36.293, -82.127 (the zone’s center; the record gives no point)

Highway department personnel reported high wind downed several trees across the county.

High Wind, Southeast Carter

When
February 26, 11:30 AM EST to 3:30 PM EST
Where
Southeast Carter forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
36.293, -82.127 (the zone’s center; the record gives no point)

Highway department personnel reported high wind downed several trees across the county.

High Wind, Sullivan

When
February 26, 12:30 PM EST to 4:30 PM EST
Where
Sullivan forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.513, -82.304 (the zone’s center; the record gives no point)

Someone from the public reported high wind downed several trees along Denton Valley Road near the Jacobs Creek Job Corps site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 431727, 431728, 431729, 431730, 436944, 436954, 431731, 431732, 431737, 431738, 431739, 431740, 431741, 431742, 431743.